The pill increases the risk of depression by 40%



Danish researchers at the University of Copenhagen have carried out a large-scale study on the link between hormonal contraception and depression. This study, published in the journal JAMA Psychiatry, states that taking a contraceptive pill increases the risk of depression by 40% on average, with a higher risk among adolescent girls.

 

Using hormonal contraceptives has also been linked with increased use of antidepressants, which varies according to the type of hormonal contraception:

  • The patch doubles the risk of using antidepressants
  • The vaginal ring increases the risk by 50%
  • The progestogen-only pill increases the risk by 30%
  • The estrogen-progestin pill increases the risk by 20%

 

 

 

 

"We have known for decades that estrogens and progesterone, which are sex hormones, influence many women's mood," added Dr Øjvind Lidegaard, a professor at the University of Copenhagen, Denmark and lead supervisor of the study: "It is therefore not very surprising that artificial external hormones, which act in the same way and on the same centres as natural hormones, can also influence women's mood and even cause depression ".

 

The study examined data from one million women aged 15 to 34 over a 14-year period. None of them were depressed at the beginning of the study. After six months, "women who took a contraceptive pill had a 40% higher risk of developing depression than others".


Sources: 

Presse Santé, Marie Desange (28/05/2019) - Pilule contraceptive: hausse de 40% du risque de dépression